Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 80, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2003, 3:20 PM EDT for Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 6, 2003, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Nelson County, VA
The radar
The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 061920 FFWLWX VAC125-062215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 320 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR NELSON COUNTY IN CENTRAL VIRGINIA * UNTIL 615 PM EDT. * AT 320 PM EDT...RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM WITH VERY HEAVY RAIN OVER JONESBORO. RADAR INDICATES THAT TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER INCH OF RAIN WILL BE POSSIBLE THROUGH 615 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE JONESBORO AND SHIPMAN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3787 7910 3768 7897 3774 7876 3784 7880 $$ ROGOWSKI
3 follow-up statements
000 WGUS71 KLWX 061940 FFSLWX VAC125-062215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 340 PM EDT SUN JUL 6 2003 ...A FLASH FLOOD WARNING CONTINUES FOR NELSON COUNTY UNTIL 615 PM... AT 3:40 PM...DOPPLER RADAR CONTINUED TO SHOW A STATIONARY THUNDERSTORM WITH VERY HEAVY RAIN OVER JONESBORO. RADAR INDICATES THAT NEARLY FOUR INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER TWO INCHES WILL BE POSSIBLE THROUGH 6:15 PM. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE MASSIES MILL...JONESBORO...AND WESTERN SECTIONS OF LOVINGSTON. THE TYE RIVER...RUCKER RUN...AND THE DILLARD CREEK WILL ALL LIKELY EXPERIENCE RAPID RISES DURING THE LATE AFTERNOON HOURS. RESIDENTS NEAR THESE AREAS NEED TO SEEK THE SAFETY OF HIGHER SHELTER. $$ ROGOWSKI/STRONG
000 WGUS71 KLWX 062115 FFSLWX VAC125-062215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 515 PM EDT SUN JUL 6 2003 ...A FLASH FLOOD WARNING CONTINUES FOR NELSON COUNTY UNTIL 6:15 PM... RAIN HAS ENDED OVER THE CENTRAL PORTION OF THE COUNTY...HOWEVER RAIN RELATED PROBLEMS MAY CONTINUE. DOPPLER RADAR INDICATS THAT OVER SIX INCHES OF RAIN FELL NEAR THE MASSIES MILL...JONESBORO...AND WESTERN SECTIONS OF LOVINGSTON THIS AFTERNOON. THOSE LIVING NEAR THE TYE RIVER...RUCKER RUN...AND THE DILLARD CREEK NEED TO MONITOR THE RISES OF WATER...AND MOVE TO HIGHER GROUND SHOULD FLOODING OCCUR. THE HEAVY RAIN CAUSED A MUDSLIDE OVER ROUTE 151 EARLIER THIS AFTERNOON. ANOTHER STORM LOCATED TO THE SOUTH MAY DEVELOP NORTHWEST INTO NELSON COUNTY BY 6:00 PM...PROVIDING ADDITIONAL HEAVY DOWNPOURS. $$ ROGOWSKI
000 WGUS71 KLWX 062217 FFSLWX VAC125-062315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 615 PM EDT SUN JUL 6 2003 ...THE FLASH FLOOD WARNING FOR NELSON COUNTY HAS BEEN ALLOWED TO EXPIRE... RAIN HAS ENDED OVER NELSON COUNTY...AND NO OTHER FLOOD RELATED PROBLEMS ARE EXPECTED IN THE NEAR TERM. DOPPLER RADAR HAD INDICATED THAT OVER SIX INCHES OF RAIN FELL NEAR MASSIES MILL...JONESBORO...AND WESTERN SECTIONS OF LOVINGSTON THIS AFTERNOON. THE HEAVY RAIN CAUSED A MUDSLIDE OVER ROUTE 151 EARLIER IN THE AFTERNOON. $$ ROGOWSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:45 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 6, 2:45 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT SUN JUL 6 2003 .SHORT TERM...TONIGHT AND MON NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA. STILL...JUST SEEMS TO BE A MATTER OF TIME. MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF FCSTG MAX TEMPS TOO HIGH. WATSON .LONG TERM...MON NIGHT THRU SUN... MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND TO COVER THE REGION AGAIN SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY. DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND. MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY AFTERNOON. FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND RISING DEWPOINTS FOR SUNDAY. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM...WATSON LONG TERM...CPW
Hazardous weather outlook, Jul 6, 10:30 AM EDT, 4 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH POOR DRAINAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WATSON
In the hours before
Special weather statement, Jul 6, 3:05 PM EDT, 15 minutes before
VAZ036-037-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 305 PM EDT SUN JUL 6 2003 AT 305 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER JONESBORO...MOVING EAST AT 5 MPH. THIS STORM IS PRODUCING A LOT OF RAINFALL GENERALLY OVER THE CENTRAL PORTION OF NELSON COUNTY. THE COMMUNITIES OF SCHUYLER AND WINTERGREEN WILL BE AFFECTED BY THIS STORM THROUGH 400 PM. BE AWARE OF THE HEAVY RAIN WHILE DRIVING THROUGH THIS REGION. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE A FLASH FLOOD WARNING IS ISSUED. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 5:19 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 56 min |
| Jul 6, 7:50 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 40 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.